Texas, 2012

High Wind in Texas, December 18 to 19, 2012

December 18 to 19, 2012 · NWS MAF · 8 events in 3 counties and zones

The passing of an upper level trough to the north of the region resulted in high winds across West Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passing of an upper level trough to the north of the region resulted in high winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 17, 9:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 17, 9:52 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 PM CST MON DEC 17 2012

.DISCUSSION...

SEE 06Z TAF DISCUSSION BELOW.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HRS. SOUTH WINDS
AT 10 TO 15 KTS UNDER MOSTLY CLEAR SKIES.

&&

PREV DISCUSSION... /ISSUED 229 PM CST MON DEC 17 2012/

DISCUSSION...
ANOTHER BREEZY DAY UNDER SUNNY SKIES THIS AFTERNOON HOWEVER SPEEDS
ARE MUCH LOWER THAN YESTERDAY AFTERNOON. NORTHWEST FLOW ALOFT
WILL BECOME MORE WESTERLY TUESDAY AS THE WEAK UPPER RIDGE SHIFTS
EASTWARD OVER THE REGION. SOUTHERLY WINDS WILL RETURN AS A SURFACE
TROUGH DEVELOPS LEE OF THE ROCKIES AHEAD OF THE NEXT UPPER LEVEL
TROUGH. TEMPERATURES WILL WARM TO NEAR RECORD VALUES TUESDAY
AFTERNOON WITH READINGS GENERALLY IN THE MID TO UPPER 70S.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DURING THE AFTERNOON
HOURS AS HUMIDITIES DECREASE. PLEASE SEE THE FIRE WEATHER SECTION
BELOW FOR MORE DETAILS.

THE AFOREMENTIONED UPPER TROUGH WILL MOVE EAST THROUGH THE ROCKIES
ON WEDNESDAY. INCREASED FLOW AROUND THE BASE OF THE TROUGH WILL
AIDE IN ELEVATED WESTERLY WINDS AT THE SURFACE THROUGHOUT THE DAY
WEDNESDAY. MEANWHILE...THE SURFACE TROUGH WILL STRENGTHEN OVER THE
TX/OK PANHANDLES AND CONTRIBUTE TO HIGHER WIND SPEEDS AS WELL. A
HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAIN
REGIONS WEDNESDAY AND DECIDED TO GO AHEAD AND ADD THE SURROUNDING
PLAINS TO THE WATCH. SUSTAINED WIND SPEEDS OF 40 TO 60 MPH WITH
GUSTS UP TO 70 TO 80 MPH WILL BE POSSIBLE FOR THE MOUNTAIN REGIONS
WHILE SURROUNDING AREAS REACH 30 TO 40 MPH WITH GUSTS UP TO 45 TO
60 MPH.

A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AND SHIFT WINDS
TO THE NORTHWEST. FOR NOW...THE FRONT IS EXPECTED TO REACH THE
NORTHWEST ZONES BY LATE AFTERNOON SO MOST LOCATIONS WILL HAVE A
CHANCE TO WARM TO AT LEAST TO THE MID TO UPPER 60S. NORTHWEST WINDS
WILL BE RELATIVELY STRONG BEHIND THE FRONT THEN DECREASE
SIGNIFICANTLY AS SURFACE HIGH PRESSURE SETTLES INTO THE AREA
OVERNIGHT. MUCH COLDER TEMPERATURES WILL FILTER INTO THE REGION AND
MOST LOCATIONS WILL BE IN THE 20S BY THE EARLY MORNING HOURS
THURSDAY. COOLER TEMPERATURES WILL LINGER THURSDAY AND AFTERNOON HIGH
TEMPERATURES ARE ONLY EXPECTED TO REACH THE LOW 50S. UNFORTUNATELY
NO PRECIPITATION IS EXPECTED WITH THIS SYSTEM.

WEAK RIDGING WILL SET UP ONCE AGAIN TOWARD THE END OF THE WORK WEEK
AND SOUTHERLY WINDS RETURN TO THE REGION AS SURFACE HIGH PRESSURE
MOVES EAST. HIGH TEMPERATURES WILL REBOUND TO ABOVE NORMAL READINGS
BY SATURDAY.

FIRE WEATHER...
WV IMAGERY SHOWS NW FLOW ALOFT ON THE BACKSIDE OF AN UPPER TROUGH
ENTERING THE MS VALLEY...BUT EXPECT THIS TO TRANSITION TO SW OVER
THE NEXT 24 HRS AS THE NEXT SYSTEM DIGS THRU CA.  TUESDAY...WINDS
BEGIN INCREASING AS A SFC TROUGH BEGINS STRENGTHENING IN THE LEE OF
THE ROCKIES.  HOWEVER...MODEL SOUNDINGS DIFFER AS TO HOW DEEP MIXING
WILL BE TUESDAY AFTERNOON...W/THE NAM MIXING FURTHER THAN THE GFS.
ALSO...MODELS HINT THAT THE TIMING/PLACEMENT OF THE HIGHER WINDS IN
THE EAST WILL NOT NECESSARILY COINCIDE W/LOWER RH/S SOUTH.
ALSO...RFTI LIMITS CRITICAL CRITERIA TO THE GUADALUPES...ADJACENT
PLAINS...AND THE DAVIS MTNS.  THUS...WE/LL SCALE BACK THE
WATCH...AND LET THE MID SHIFT MAKE THE CALL.  WEDNESDAY...THINGS GET
A LITTLE DICIER AS THE UPPER TROUGH PASSES THRU SE NM/WEST TEXAS.
MODELS ARE FAIRLY SIMILAR ON TIMING...AND FORECAST SOUNDINGS MIX OUT
TO AROUND 725MB...WHERE WINDS IN EXCESS OF 40KTS ARE FORECAST.  THE
ONLY LIMITING FACTOR WILL BE RH/S...WHICH ARE FORECAST RIGHT AROUND
15 PCT FOR MOST OF THE AREA.  BEING THIS FAR OUT...AND FOR PRODUCT
BREVITY...WE/LL SHOTGUN A WATCH ACROSS ALL ZONES...AND NARROW IT
DOWN IN SUBSEQUENT SHIFTS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE
     MOUNTAINS AREA...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

29
Hazardous weather outlook, Dec 17, 12:21 PM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CST MON DEC 17 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CST MON DEC 17 2012 /1221 PM MST MON DEC 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR RECORD TEMPERATURES TUESDAY AFTERNOON WILL COMBINE WITH PERSISTENT
BREEZY CONDITIONS OVER THE AREA TO POSSIBLY PRODUCE CRITICAL FIRE
WEATHER CONDITIONS IN THE GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND DAVIS
AND APACHE MOUNTAINS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THESE AREAS TUESDAY AFTERNOON.

VERY WINDY CONDITIONS WILL OCCUR AREAWIDE WEDNESDAY. A HIGH WIND
WATCH HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS. SOME
OF THE ADJACENT LOWLANDS MAY ALSO SEE STRONG WINDS...IF NOT MORE
LOCATIONS FURTHER EAST. BLOWING DUST COULD ALSO PRESENT PROBLEMS
DUE TO LOW VISIBILITIES TO THE EAST OF OPEN FIELDS. THESE
WINDS...COMBINED WITH LOW RELATIVE HUMIDITIES AND HIGH FIRE
DANGER...MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH IS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW
MEXICO WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 18, 12:00 AM MST to December 19, 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
RAWS

An extensive period of strong winds affected the higher elevations of the Guadalupe Mountains. Wind speeds were sustained at 40-50 mph while gusts over 80 mph occurred.

High Wind, Guadalupe Mountains of Culberson County

When
December 18, 12:06 AM MST to 4:26 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Strong westerly winds of 40-50 mph sustained and gusts as high as 61 mph lasted through much of the day in Guadalupe Pass due to a passing upper level trough.

High Wind, Guadalupe Mountains of Culberson County

When
December 18, 1:51 PM MST to December 19, 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
ASOS

Strong westerly winds affected Guadalupe Pass.

High Wind, Guadalupe Mountains of Culberson County

When
December 19, 2:00 AM MST to 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Strong westerly winds affected the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
December 19, 2:03 AM MST to 4:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

Strong westerly winds of 40-50 mph sustained and gusts over 80 mph affected the Guadalupe Mountains.

High Wind, Davis / Apache Mountains Area

When
December 19, 11:35 AM CST to 5:50 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
State Official

McDonald Observatory had strong westerly winds around 40 mph and gusts over 60 mph.

High Wind, Gaines

When
December 19, 1:45 PM CST to 5:55 PM CST
Where
Gaines forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Strong westerly winds of 40-50 mph sustained, and gusts over 60 mph, affected portions of West Texas.

High Wind, Gaines

When
December 19, 3:00 PM CST to 4:15 PM CST
Where
Gaines forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Strong westerly winds of 40-45 mph sustained, and gusts near 60 mph, affected portions of West Texas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420023, 420012, 420026, 420021, 420016, 420020, 420017, 420018.